Flash Flood, Roanoke
- When
- June 16, 8:30 AM EST to 9:15 AM EST
- Where
- Roanoke County, Starkey
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 37.209, -80.051 (the zone’s center; the record gives no point)
An area of heavy rain caused flash flooding 3 miles east of Starkey, as well as in the town of Starkey in Roanoke County. Heavy rains also produced flash flooding of Tinker and Glade Creeks in Vinton, closing some streets.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Heavy rains produced flash flooding during the morning and early afternoon of the 16th.An area of heavy rain caused flash flooding 3 miles east of Starkey, as well as in the town of Starkey in Roanoke County. Heavy rains also produced flash flooding of Tinker and Glade Creeks in Vinton, closing some streets. This area of heavy rain then produced flash flooding over Western Bedford County. Route 757, four miles west of Stewartsville was washed out. Route 608 was closed due to flooding in Hardy, and roads were flooded 3 miles southeast of Cloverdale in southeastern Botetourt County. Flash flooding washed out parts of Route 757 near Goodview. At times there was over 3 feet of water rushing across the road.Heavy rain caused flash flooding on Route 630 in Spencer in Henry County. Flash flooding also affected the city of Danville as heavy rain brought Apple Branch Creek out of its banks.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 16, 2:10 AM EST, 6 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 310 AM EDT MON JUN 16 2003 VERY WET CONDITIONS WILL CONT TODAY WITH FRONTAL BNDRY EXPECTED TO SLIDE SOUTH ACROSS THE FCST AREA LATER TODAY AND TNGT. RRQ OF WEAK UPR JET SHUD HELP LIFT SOME OF THE DEEP HIGH PWAT MOISTR INTO CONVECTION ALONG AND NEAR THE 850MB BNDRY AND ENHANCE THE THREAT OF FLOODING ACROSS MOST OF THE FA. MDLS DIFFER IN EXTENT OF SOUTHWARD PUSH OF BNDRY TODAY WITH THE GFS LOOKING OVERDONE. THEREFORE ETA KEEPS MORE UNSTABLE AIR OVR THE SOUTHERN PORTION OF THE FA. WILL EXTEND FLOOD WATCH INTO THIS EVENING...FOR ALL BUT NE EXTREME. MODELS AGREE ON BRINGING MORE STABLE AIR INTO THE AREA OVERNIGHT. THIS SHUD REDUCE THREAT OF CONVECTION/HVY RAIN AND FLOODING...BUT POPS WILL REMAIN HIGH AS WAVES IN SW FLOW ALFT RIDE UP INTO THE REGION. MODELS DIFFER AGAIN MIDWEEK AS GFS PROGRESSES OHIO VLY WAVE EAST AND OFF THE COAST...PUSHING MUCH OF PCPN EAST. ETA DROPS THE WAVE SW AND KEEPS SW FLOW OVER THE AREA. SO WILL LEAVE THINGS BEYOND TUE BASICALLY UNCH AT THIS POINT. FCSTID = 9 ROA 74 61 67 61 / 70 60 60 50 LYH 72 58 69 60 / 60 60 60 50 DAN 78 62 72 62 / 70 60 60 50 BLF 71 57 69 56 / 70 60 60 50 LWB 69 55 67 56 / 60 60 60 50 BCB 71 57 67 56 / 70 60 60 50 TNB 73 59 69 57 / 80 60 60 50 .RNK... NC...NONE. VA...NONE. WV...NONE.
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-171100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 458 AM EDT MON JUN 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY A FLOOD WATCH IS IN EFFECT THROUGH 8 PM FOR ALL BUT THE EXTREME NORTHEASTERN PORTION OF THE FORECAST AREA. .DAYS TWO THROUGH SEVEN... THE THREAT OF RAIN...POSSIBLY HEAVY...WILL CONTINUE THROUGH AT LEAST TUESDAY AND COULD PROMPT MORE FLOOD WATCHES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
VAZ014-018-019-022-023-WVZ044-045-161230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 703 AM EDT MON JUN 16 2003 ...HEAVY RAIN MOVING THROUGH THIS MORNING... AREAS OF HEAVY RAIN WERE MOVING THROUGH PARTS OF THE NEW RIVER AND ROANOKE VALLEYS THIS MORNING...WITH RAINFALL RATES UP TO 1.5 INCHES PER HOUR. COUNTIES TO SEE THE BULK OF THE HEAVY RAIN THROUGH 9 AM INCLUDE MONTGOMERY... ROANOKE... MONROE... CRAIG... BOTETOURT... GREENBRIER AND ALLEGHANY. THE RAIN WILL CAUSE A LOT OF STANDING WATER ON ROADWAYS...AS WELL AS FLOODING OF LOW LYING...POOR DRAINAGE AREAS AND POSSIBLY MUDSLIDES. BE ALERT TO POOR VISIBILITY IN THE HEAVY SHOWERS...AND CHANGING ROAD CONDITIONS. SLOW DOWN TO AVOID HYDROPLANING.
VAZ014-017>020-022>024-032>035-043-WVZ044-045-161355- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 808 AM EDT MON JUN 16 2003 ...AREAS OF HEAVY RAIN CONTINUES THIS MORNING... AREAS OF HEAVY RAIN CONTINUE TO MOVE THROUGH PARTS OF THE ALLEGHANY HIGHLANDS...THE ROANOKE AND SOUTHERN SHENANDOAH VALLEYS...SOUTHWARD TO HENRY AND PATRICK COUNTIES THIS MORNING. RAINFALL RATES ARE AS HIGH AS 1.5 INCHES PER HOUR...AND AROUND A HALF INCH IN 15 MINUTES. THE HEAVIEST RAIN THROUGH 10 AM WILL EXTEND FROM THE ROANOKE VALLEY...NORTHWARD INTO THE HIGHLANDS. THE RAIN WILL CAUSE A LOT OF RUNNING WATER ON ROADWAYS...AS WELL AS FLOODING OF LOW LYING...POOR DRAINAGE AREAS AND POSSIBLY MUDSLIDES. MOTORISTS SHOULD BE ALERT TO POOR VISIBILITY IN THE HEAVY SHOWERS... AND CHANGING ROAD CONDITIONS. SLOW DOWN TO AVOID HYDROPLANING. 06
The Roanoke radar (KFCX), 29 km away, was scanning. The volume nearest the first event began at 13:32 UTC.
9 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2003Every state in 2003This day in weather historyWarnings in Virginia, June 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5364468, 5364469, 5364470, 5364471, 5366163, 5364472, 5364473, 5364474, 5366162.